Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Mobile, AL

December 4, 2016Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 4, 2016, 7:24 AM CST for Baldwin County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2016, 7:24 AM CST (13:24 UTC)
Expired
Dec 4, 2016, 8:00 AM CST
In force
36 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 62 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KMOB 041324
SVRMOB
ALC003-041400-
/O.NEW.KMOB.SV.W.0206.161204T1324Z-161204T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
724 AM CST SUN DEC 4 2016

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BALDWIN COUNTY IN SOUTHWESTERN ALABAMA...

* UNTIL 800 AM CST

* AT 723 AM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT
  MORGAN...OR 8 MILES EAST OF CENTRAL DAUPHIN ISLAND...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GULF SHORES...FOLEY...ORANGE BEACH...ROBERTSDALE...MAGNOLIA
  SPRINGS...BON SECOUR...SILVERHILL AND FORT MORGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3022 8750 3022 8803 3026 8807 3055 8775
TIME...MOT...LOC 1323Z 235DEG 23KT 3021 8798 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
646 
WWUS54 KMOB 041343
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
743 AM CST SUN DEC 4 2016

ALC003-041400-
/O.CON.KMOB.SV.W.0206.000000T0000Z-161204T1400Z/
BALDWIN AL-
743 AM CST SUN DEC 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CST
FOR SOUTH CENTRAL BALDWIN COUNTY...

AT 743 AM CST...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
BON SECOUR...OR 10 MILES WEST OF GULF SHORES...MOVING NORTHEAST AT
25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FOLEY...ROBERTSDALE...MAGNOLIA SPRINGS...BON SECOUR AND SILVERHILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3035 8760 3025 8788 3034 8798 3055 8775
TIME...MOT...LOC 1343Z 235DEG 23KT 3028 8786 

HAIL...<.75IN
WIND...60MPH
 
$$
176 
WWUS54 KMOB 041356
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
756 AM CST SUN DEC 4 2016

ALC003-041405-
/O.EXP.KMOB.SV.W.0206.000000T0000Z-161204T1400Z/
BALDWIN AL-
756 AM CST SUN DEC 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BALDWIN COUNTY
WILL EXPIRE AT 800 AM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3035 8760 3025 8788 3034 8798 3055 8775
TIME...MOT...LOC 1355Z 235DEG 23KT 3031 8780 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 6:07 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 4, 6:07 AM CST, 1 hour 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
607 AM CST Sun Dec 4 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
12Z issuance...MVFR to IFR ceilings will continue through the
morning with period of RA and BR. VCTS will be possible this
afternoon and evening with associated reductions in the ceilings and
visibilities. /13

&&

.PREV DISCUSSION... /issued 453 AM CST Sun Dec 4 2016/

NEAR TERM /Now Through Sunday night/...the large upper low
continues to move slowly east across Northern Mexico this morning
and will continue slowly eastward tonight as it begins to eject
northeast. Ahead of this feature, a large moisture plume stretches
from the eastern Pacific northeast across the eastern states. As the
upper low moves east, the moisture plume will also shift eastward
across the central Gulf Coast. Meanwhile, a sfc warm front over the
northern Gulf will move northward into southern portions of the area
this afternoon. To the west, a weak wave of low pressure will move
east along the front with a line of showers and embedded
thunderstorms through the afternoon hours. A strong low lvl jet will
bring low to mid 60s dewpoints back into the area south of the warm
front by this afternoon. This will support MLCAPE values of
500-1000J/KG along with deep layer shear values of 50-55 knots.
Therefore, some strong to severe thudnerstorms are possible with
straight line wind and isolated tornadoes a possibility. The tornado
potential will likely be maximized near the warm frontal boundary
where low lvl shear will be maximized. SPC has outlooked the southern
1/3 of the area in a marginal risk of severe thunderstorms. Locally
heavy rainfall amounts of 1-2 inches will be possible especially
across northern portions of the area. Patchy fog will be possible
near the coast as the warm front moves northward.

The severe threat ends by this evening as the low lvl jet weakens
and the wave moves east of the area. Meanwhile, the warm front is
shoved back to the south. Highs today will range from the upper 50
and low 60s across northern areas to low 70s across the south. lows
tonight range from the low 50s inland to mid 60s near the coast. /13

SHORT TERM /Monday Through Tuesday night/...The deep upper level low
pressure system pushes northeastward into Texas Monday driving a
surface frontal system towards us. A warm front over the Northern
Gulf will try to push inland but will be initially thwarted by the
strong surface high pressure over the Southeastern States ridging
southwestward into our area. Initially the warm front will likely get
hung up on the coast or just inland. However...upper level dynamics
continue to lift northeastward and the surface low moves off the Gulf
into Louisiana...expect some northward movement then of the warm
frontal boundary. Storms north of this boundary will remain elevated
but storms developing in the warm sector will be able to tap into
some low level instability...though marginal...as ML CAPEs appear to
only climb as high as 400 to 600 J/KG. During the afternoon and
evening hours deep layer bulk shear (0 to 6 KMs) climbs to 50 to 70
knots...with 0 to 1 KM helicities climbing to 200 to 300 m2/s2 as
the cold front approaches from the West Monday evening. Low Top
Supercells will be possible from the warm frontal bounday southward
and could generate strong to marginally severe wind gusts as well as
a short lived tornado or two Monday afternoon and evening. Wet Bulb
Zero heights look to remain too high to support severe hail criteria.

A band of showers and thunderstorms forming ahead of the cold front
and move through the region Monday evening and Monday night. Band
looks to be a little disorganized as upper level energy shears
somewhat north and south of us...but will still may produce some
strong to perhaps low end severe straight line winds. The cold front
should move through the area by late Monday night and early Tuesday
morning with skies slowly clearing in its wake. Mostly clear skies
and drier weather expected by late Tuesday afternoon through Tuesday
night. Total rainfall accumulations Monday through Tuesday night look
to range from around 1 to 2 inches

High temperatures will range from the mid 60s to mid 70s Monday with
lows following into the mid 50s and 60look to form outs. Tuesday's
highs will range from the mid 60s to low 70s with overnight lows
ranging from the mid 40s to low 50s. /08

LONG TERM /Wednesday Through Saturday/...The next cold front is
forecast to move across the region Wednesday night with much cooler
air following in its wake. Overnight lows should fall below freezing
Thursday night and Friday night and daytime highs Friday will
struggle to get out of the 40s...a little warmer Saturday with highs
climbing into the 50s. /08

MARINE...A strong east to southeast wind flow will continue over
the marine area this morning becoming southerly today as a warm
front moves north of the marine area. Winds diminish some late
tonight into Monday before increasing again Monday night into
Tuesday as a cold front approaches from the west. The cold front
moves across the marine area early Tuesday, leading to moderate
offshore flow by midweek. Winds and seas will build later in the
week as a much colder airmass moves over the area. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CST this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CST this evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ650-655-
     670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Dec 4, 5:34 AM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
534 AM CST SUN DEC 4 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-051145-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
534 AM CST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE TODAY AS A WARM FRONT
LIFTS NORTHWARD ACROSS THE AREA. THE AREA OF GREATEST RISK IS NEAR
THE COAST WHERE THE ATMOSPHERE WILL BE MOST UNSTABLE. DAMAGING
STRAIGHT LINE WINDS AND ISOLATED WEAK TORNADOES ARE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS TONIGHT ALONG THE GULF BEACHES
OF ALABAMA AND NORTHWEST FLORIDA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE MONDAY AFTERNOON
INTO MONDAY NIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND ISOLATED WEAK TORNADOES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS FOR POTENTIAL SEVERE WEATHER MONDAY
AFTERNOON AND EVENING.

GMZ630>635-650-655-670-675-051145-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
534 AM CST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

STRONG EAST TO SOUTHEASTERLY WINDS WILL BECOME SOUTHERLY THIS
AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE MARINE AREA.
HAZARDOUS BOATING CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON. AN
ISOLATED STRONG TO SEVERE STORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT COULD POTENTIALLY DEVELOP AGAIN
MONDAY THROUGH MONDAY NIGHT AS WINDS INCREASE AND SEAS BUILD IN
RESPONSE TO THE APPROACH AND PASSAGE OF A COLD FRONT.

In the hours before

Special weather statement, Dec 4, 6:17 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
617 AM CST SUN DEC 4 2016

ALZ263-265-041345-
MOBILE CENTRAL AL-MOBILE COASTAL AL-
617 AM CST SUN DEC 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE COUNTY UNTIL 745 AM CST...

AT 616 AM CST...THE STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF GRAND BAY TO 10 MILES SOUTH OF CODEN
TO 17 MILES SOUTHWEST OF CENTRAL DAUPHIN ISLAND...AND MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TILLMANS CORNER...THEODORE...EASTERN GRAND BAY...BAYOU LA BATRE...
CENTRAL DAUPHIN ISLAND...ALABAMA PORT...CODEN...FORT GAINES AND FORT
MORGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3022 8835 3027 8839 3033 8840 3035 8839
      3038 8841 3039 8841 3038 8840 3045 8840
      3063 8813 3040 8793 3024 8796 3023 8802
      3023 8796 3022 8796
TIME...MOT...LOC 1216Z 242DEG 16KT 3036 8839 3024 8829 3008 8832
Special weather statement, Dec 4, 6:53 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
653 AM CST SUN DEC 4 2016

ALZ264-266-041415-
BALDWIN CENTRAL AL-BALDWIN COASTAL AL-
653 AM CST SUN DEC 4 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BALDWIN COUNTY UNTIL 815 AM CST...

AT 653 AM CST...THE STRONG THUNDERSTORM WAS LOCATED 10 MILES
SOUTHWEST OF CENTRAL DAUPHIN ISLAND...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULF SHORES...FOLEY...MAGNOLIA SPRINGS...BON SECOUR...FORT GAINES AND
FORT MORGAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3022 8822 3025 8818 3025 8808 3026 8809
      3026 8816 3029 8813 3028 8813 3036 8803
      3053 8780 3022 8754
TIME...MOT...LOC 1253Z 244DEG 19KT 3012 8819

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 5:48 AM CSTSpecial Marine WarningMOB87 min
Dec 4, 6:17 AM CSTSpecial Weather StatementMOBMobile88 min
Dec 4, 6:53 AM CSTSpecial Weather StatementMOBBaldwin82 min
Dec 4, 6:59 AM CSTSpecial Marine WarningMOB61 min
Dec 4, 7:52 AM CSTSpecial Marine WarningMOB53 min
Dec 4, 8:17 AM CSTSpecial Weather StatementMOBBaldwin43 min
Dec 4, 8:34 AM CSTSpecial Weather StatementMOBMobile26 min
Dec 4, 8:40 AM CSTSpecial Marine WarningMOB65 min
Dec 4, 9:28 AM CSTSpecial Weather StatementMOBBaldwin47 min
Dec 4, 9:41 AM CSTSpecial Marine WarningMOB64 min
Dec 4, 11:52 AM CSTSpecial Marine WarningMOB38 min
Dec 4, 12:27 PM CSTMarine Dense Fog AdvisoryMOB3 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.